Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 84, NWS Springfield, MO

May 25, 1997Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 25, 1997, 5:28 PM CDT for Miller County, Morgan County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1997, 5:28 PM CDT (22:28 UTC)
Expired
May 25, 1997, 6:00 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:45 PM CDTHail 0.88Eldon, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 252228 RRA
SVRSGF
MOC131-141-252300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT SUN MAY 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN MILLER COUNTY - CENTRAL MISSOURI
  MORGAN COUNTY - CENTRAL MISSOURI
 
* UNTIL 600 PM CDT

* SOME AREAS AFFECTED
  VERSAILLES THROUGH 540 PM
  BARNETT BY 540 PM
  ELDON BY 545 PM
  EXCELSIOR BY 545 PM

* AT 525 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS.
  THESE STORMS WERE LOCATED ALONG A LINE FROM 5 NORTHWEST OF GRAVOIS
  MILLS TO VERSAILLES TO OLEAN AND WAS MOVING NORTHEAST AT
  20 MPH.
 
IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

JDG/DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:41 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 25, 2:41 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT SUN MAY 25 1997

SHOWERS/THUNDERSTORMS THAT FORMED ALONG OUTFLOW FROM OKLAHOMA
THUNDERSTORM COMPLEX HAD EXITED THE FORECAST AREA FOR THE MOST PART.
WEAK BUBBLE HIGH BEHIND OUTFLOW BOUNDARY SUPPRESSING CONVECTION OVER
SOUTHWEST MISSOURI THIS AFTERNOON. STRONG SURFACE MOISTURE DIVERGENCE
INDICATED AT 18Z OVER NORTHWEST ARKANSAS.

ATMOSPHERE REMAINS RIPE FOR CONVECTION WITH TEMPERATURES NEAR 80 AND
DEWPOINTS IN THE MIDDLE/UPPER 60S. MODIFIED SPRINGFIELD 12Z SOUNDING
INDICATED CAPE AROUND 2500 AND LIFTED INDEX OF -5 IF TEMPERATURE
REACHES 80 (THIS IS WITHOUT ANY ABOVE-SURFACE MODIFICATIONS).

SURFACE ANALYSES PLACED EAST-WEST STATIONARY FRONT FROM LOW NORTH OF
DDC TO MKC TO IND. DRYLINE HAD FORMED OVER THE TEXAS AND OKLAHOMA
PANHANDLES AND SHOULD INITIATE THUNDERSTORMS RAPIDLY. 18Z ADAP
SHOWED LIFTED INDICIES OF -10 OVER CENTRAL OKLAHOMA.

ETA AGAIN THE MODEL OF CHOICE TODAY AS NGM STILL TOO FAR NORTH. ALL
MODELS SKIMPY ON PRECIPITATION OUTPUT FOR THE NEXT 48 HOURS. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO END OVER THE FORECAST AREA FOR
THE MOST PART THIS AFTERNOON. SEVERE THUNDERSTORMS THAT DEVELOP OVER
KANSAS AND OKLAHOMA WILL MOVE EAST...REACHING SOUTHEAST KANSAS JUST
PRIOR TO SUNSET. SQUALL LINE EVOLUTION EXPECTED AFTER SUNSET WITH
SYSTEM THEN TRANSFORMING INTO A MCC AFTER MIDNIGHT.

MONDAY AFTERNOON AND EVENING SHOULD BE A REPEAT OF TODAY...HOWEVER...
SEVERE THREAT WILL SHIFT INTO OKLAHOMA AND ARKANSAS FOR THE MOST PART.
HEAVY RAINFALL WILL BECOME THE MAIN THREAT FOR THE FORECAST AREA.
CHANCE POPS NEED TO BE INCLUDED UNTIL THE MAIN SYSTEM EXITS THE AREA
LATER THIS WEEK.

DUE TO RELATIVELY DRY CONDITIONS...FLASH FLOOD WATCH NOT REQUIRED
TONIGHT. WATCH POTENTIAL HIGHER MONDAY...AND LATER SHIFTS WILL BE ABLE
TO NARROW DOWN THE RISK AREA DEPENDING ON PRECIPITATION OVERNIGHT.

PREFER FWC LOWS...BUT HIGHS MONDAY TOO WARM GIVEN EXPECTED FRONTAL
POSITION. WILL BLEND FAN/FWC MONDAY.

FIRST PERIOD IDEAS:
SGF/JLN: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS
DEVELOPING. SOME STORMS MAY BE SEVERE. OVERNIGHT: PERIODS OF SHOWERS/
THUNDERSTORMS WITH HEAVY RAIN. LOW IN THE MIDDLE 60S.
UNO: MOSTLY CLOUDY THIS EVENING WITH SHOWERS/THUNDERSTORMS DEVELOPING
TOWARD MIDNIGHT. OVERNIGHT: PERIODS OF SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN. LOWS IN THE MIDDLE 60S.
AIZ: MOSTLY CLOUDY WITH SHOWERS/THUNDERSTORMS BECOMING LIKELY BY
MIDNIGHT. HEAVY RAINFALL POSSIBLE. LOW IN THE MIDDLE 60S.

SGF TT 064/076 060/072 057 08967
JLN TT 066/079 063/075 060 08967

MS

In the hours before

Special weather statement, May 25, 1:00 PM CDT, 4 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 25 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...REDEVELOPMENT OF THUNDERSTORMS EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT...WITH SEVERE WEATHER AND HEAVY RAIN POSSIBLE...

TWO STORM SYSTEMS OVER THE WESTERN UNITED STATES WILL AFFECT THE
MISSOURI OZARKS AND SOUTHEAST KANSAS OVER THE NEXT 48 HOURS. SEVERE
WEATHER WILL BE THE MAIN THREAT TONIGHT WITH HEAVY RAINFALL EXPECTED
MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON
IN THE MOIST AND UNSTABLE ATMOSPHERE...MAINLY WEST OF A WARSAW TO
CASSVILLE LINE.  ISOLATED STORMS WILL BECOME STRONG...PRODUCING HEAVY
RAINFALL...PEA SIZED HAIL AND GUSTY WINDS TO 35 MPH.

AS THE FIRST SYSTEM MOVES INTO CENTRAL KANSAS THIS AFTERNOON...STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WESTERN KANSAS TO
CENTRAL OKLAHOMA.  THESE STORMS WILL THEN MOVE EAST THIS EVENING...
REACHING EXTREME SOUTHEAST KANSAS BETWEEN 6 AND 8 PM. THE STORMS WILL
THEN FORM A SQUALL LINE THAT WILL MOVE ACROSS SOUTHEAST KANSAS AND
SOUTHERN MISSOURI AFTER SUNSET.

THE INITIAL SEVERE WEATHER THREAT FROM THIS SYSTEM WILL BE LARGE HAIL.
CONDITIONS MAY BECOME FAVORABLE FOR THE FORMATION OF TORNADOES THIS
EVENING...MAINLY SOUTH OF A LINE FROM PITTSBURG KANSAS TO MOUNT VERNON
AND GALENA MISSOURI.  SHOULD A SQUALL LINE FORM...DAMAGING WINDS WILL
RESULT. HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS AND
FLOODING MAY DEVELOP LATE THIS EVENING AND OVERNIGHT.

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED ON MEMORIAL
DAY AS THE SECOND SYSTEM MOVES INTO THE CENTRAL PLAINS. ALTHOUGH SEVERE
THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY ALONG THE MISSOURI/ARKANSAS
BORDER...THE FOCUS WILL SHIFT TO HEAVY RAINFALL. ONE TO THREE INCHES OF
RAIN IS POSSIBLE MONDAY OVER PORTIONS OF SOUTHEAST KANSAS AND CENTRAL
MISSOURI.

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHEAST KANSAS BETWEEN 6 AND 8
PM...IN THE JOPLIN AREA OF SOUTHWEST MISSOURI BETWEEN 7 AND 9 PM...IN
THE SPRINGFIELD AND BRANSON AREAS BETWEEN 8 AND 10 PM AND IN THE WEST
PLAINS AREA AFTER 900 PM.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

MS
Special weather statement, May 25, 1:00 PM CDT, 4 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION DATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 25 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
...REDEVELOPMENT OF THUNDERSTORMS EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT...WITH SEVERE WEATHER AND HEAVY RAIN POSSIBLE...

TWO STORM SYSTEMS OVER THE WESTERN UNITED STATES WILL AFFECT THE
MISSOURI OZARKS AND SOUTHEAST KANSAS OVER THE NEXT 48 HOURS. SEVERE
WEATHER WILL BE THE MAIN THREAT TONIGHT WITH HEAVY RAINFALL EXPECTED
MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON
IN THE MOIST AND UNSTABLE ATMOSPHERE...MAINLY WEST OF A WARSAW TO
CASSVILLE LINE.  ISOLATED STORMS WILL BECOME STRONG...PRODUCING HEAVY
RAINFALL...PEA SIZED HAIL AND GUSTY WINDS TO 35 MPH.

AS THE FIRST SYSTEM MOVES INTO CENTRAL KANSAS THIS AFTERNOON...STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WESTERN KANSAS TO
CENTRAL OKLAHOMA.  THESE STORMS WILL THEN MOVE EAST THIS EVENING...
REACHING EXTREME SOUTHEAST KANSAS BETWEEN 6 AND 8 PM. THE STORMS WILL
THEN FORM A SQUALL LINE THAT WILL MOVE ACROSS SOUTHEAST KANSAS AND
SOUTHERN MISSOURI AFTER SUNSET.

THE INITIAL SEVERE WEATHER THREAT FROM THIS SYSTEM WILL BE LARGE HAIL.
CONDITIONS MAY BECOME FAVORABLE FOR THE FORMATION OF TORNADOES THIS
EVENING...MAINLY SOUTH OF A LINE FROM PITTSBURG KANSAS TO MOUNT VERNON
AND GALENA MISSOURI.  SHOULD A SQUALL LINE FORM...DAMAGING WINDS WILL
RESULT. HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS AND
FLOODING MAY DEVELOP LATE THIS EVENING AND OVERNIGHT.

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED ON MEMORIAL
DAY AS THE SECOND SYSTEM MOVES INTO THE CENTRAL PLAINS. ALTHOUGH SEVERE
THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY ALONG THE MISSOURI/ARKANSAS
BORDER...THE FOCUS WILL SHIFT TO HEAVY RAINFALL. ONE TO THREE INCHES OF
RAIN IS POSSIBLE MONDAY OVER PORTIONS OF SOUTHEAST KANSAS AND CENTRAL
MISSOURI.

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHEAST KANSAS BETWEEN 6 AND 8
PM...IN THE JOPLIN AREA OF SOUTHWEST MISSOURI BETWEEN 7 AND 9 PM...IN
THE SPRINGFIELD AND BRANSON AREAS BETWEEN 8 AND 10 PM AND IN THE WEST
PLAINS AREA AFTER 900 PM.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

MS
Special weather statement, May 25, 1:12 PM CDT, 4 hours 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION DATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 25 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
...REDEVELOPMENT OF THUNDERSTORMS EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT...WITH SEVERE WEATHER AND HEAVY RAIN POSSIBLE...

TWO STORM SYSTEMS OVER THE WESTERN UNITED STATES WILL AFFECT THE
MISSOURI OZARKS AND SOUTHEAST KANSAS OVER THE NEXT 48 HOURS. SEVERE
WEATHER WILL BE THE MAIN THREAT TONIGHT WITH HEAVY RAINFALL EXPECTED
MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON
IN THE MOIST AND UNSTABLE ATMOSPHERE...MAINLY WEST OF A WARSAW TO
CASSVILLE LINE.  ISOLATED STORMS WILL BECOME STRONG...PRODUCING HEAVY
RAINFALL...PEA SIZED HAIL AND GUSTY WINDS TO 35 MPH.

AS THE FIRST SYSTEM MOVES INTO CENTRAL KANSAS THIS AFTERNOON...STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WESTERN KANSAS TO
CENTRAL OKLAHOMA.  THESE STORMS WILL THEN MOVE EAST THIS EVENING...
REACHING EXTREME SOUTHEAST KANSAS BETWEEN 6 AND 8 PM. THE STORMS WILL
THEN FORM A SQUALL LINE THAT WILL MOVE ACROSS SOUTHEAST KANSAS AND
SOUTHERN MISSOURI AFTER SUNSET.

THE INITIAL SEVERE WEATHER THREAT FROM THIS SYSTEM WILL BE LARGE HAIL.
CONDITIONS MAY BECOME FAVORABLE FOR THE FORMATION OF TORNADOES THIS
EVENING...MAINLY SOUTH OF A LINE FROM PITTSBURG KANSAS TO MOUNT VERNON
AND GALENA MISSOURI.  SHOULD A SQUALL LINE FORM...DAMAGING WINDS WILL
RESULT. HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS AND
FLOODING MAY DEVELOP LATE THIS EVENING AND OVERNIGHT.

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED ON MEMORIAL
DAY AS THE SECOND SYSTEM MOVES INTO THE CENTRAL PLAINS. ALTHOUGH SEVERE
THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY ALONG THE MISSOURI/ARKANSAS
BORDER...THE FOCUS WILL SHIFT TO HEAVY RAINFALL. ONE TO THREE INCHES OF
RAIN IS POSSIBLE MONDAY OVER PORTIONS OF SOUTHEAST KANSAS AND CENTRAL
MISSOURI.

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHEAST KANSAS BETWEEN 6 AND 8
PM...IN THE JOPLIN AREA OF SOUTHWEST MISSOURzI BETWEEN 7 AND 9 PM...IN
THE SPRINGFIELD AND BRANSON AREAS BETWEEN 8 AND 10 PM AND IN THE WEST
PLAINS AREA AFTER 900 PM.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

MS
Special weather statement, May 25, 5:07 PM CDT, 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261000-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CDT SUN MAY 25 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
...GOOD CHANCE FOR THUNDERSTORMS TONIGHT...SOME WILL BE SEVERE...
...LOCALLY HEAVY RAINS POSSIBLE OVERNIGHT...

THE CENTRAL PLAINS IS VERY RIPE FOR THUNDERSTORMS TONIGHT AS THE
COMBINATION OF SEVERAL FACTORS COME TOGETHER ACROSS THE AREA
...GENERALLY FROM 8 PM TO 5 AM ACROSS OUR 34 COUNTIES OF MISSOURI AND
3 COUNTIES OF SOUTHEAST KANSAS.

THE 2 MAIN TRIGGERS FOR STRONG TO SEVERE THUNDERSTORMS ARE:
1)  HIGH SURFACE TEMPERATURE AND SURFACE DEW POINTS
2)  STRONG AND VIGOROUS UPPER LEVEL TROUGH

THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS CENTRAL KANSAS AND OKLAHOMA
AND THIS TREND WILL CONTINUE AND SPREAD EASTWARD THROUGHOUT THE NIGHT.

THE INITIAL SEVERE WEATHER THREAT FROM THIS SYSTEM WILL BE LARGE HAIL.
CONDITIONS MAY BECOME FAVORABLE FOR THE FORMATION OF TORNADOES THIS
EVENING...MAINLY SOUTH OF A LINE FROM PITTSBURG KANSAS TO GALENA
MISSOURI.  SHOULD A SQUALL LINE FORM...DAMAGING WINDS WILL
RESULT.

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHEAST KANSAS AROUND 730 PM
...IN THE JOPLIN AREA OF SOUTHWEST MISSOURI AROUND  830 PM...IN
THE SPRINGFIELD AND BRANSON AREAS AFTER 900 PM AND IN THE WEST
PLAINS AREA AFTER 1000 PM.

OVERNIGHT...THE STORMS WILL BEGIN TO PRODUCE LOCALLY HEAVY RAIN.
SOME OF THE HEAVIER STORMS COULD DUMP BETWEEN 1 1/2 INCHES TO 3
INCHES OF RAIN.  IF THIS FALLS OVER A SHORT PERIOD OF TIME...FLOODING
WILL BE LIKELY ESPECIALLY OVER LOW WATER BRIDGE CROSSINGS.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

GORDON
Special weather statement, May 25, 5:09 PM CDT, 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261000-

HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CDT SUN MAY 25 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
...GOOD CHANCE FOR THUNDERSTORMS TONIGHT...SOME WILL BE SEVERE...
...LOCALLY HEAVY RAINS POSSIBLE OVERNIGHT...

THE CENTRAL PLAINS IS VERY RIPE FOR THUNDERSTORMS TONIGHT AS THE
COMBINATION OF SEVERAL FACTORS COME TOGETHER ACROSS THE AREA
...GENERALLY FROM 8 PM TO 5 AM ACROSS OUR 34 COUNTIES OF MISSOURI AND
3 COUNTIES OF SOUTHEAST KANSAS.

THE 2 MAIN TRIGGERS FOR STRONG TO SEVERE THUNDERSTORMS ARE:
1)  HIGH SURFACE TEMPERATURE AND SURFACE DEW POINTS
2)  STRONG AND VIGOROUS UPPER LEVEL TROUGH

THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS CENTRAL KANSAS AND OKLAHOMA
AND THIS TREND WILL CONTINUE AND SPREAD EASTWARD THROUGHOUT THE NIGHT.

THE INITIAL SEVERE WEATHER THREAT FROM THIS SYSTEM WILL BE LARGE HAIL.
CONDITIONS MAY BECOME FAVORABLE FOR THE FORMATION OF TORNADOES THIS
EVENING...MAINLY SOUTH OF A LINE FROM PITTSBURG KANSAS TO GALENA
MISSOURI.  SHOULD A SQUALL LINE FORM...DAMAGING WINDS WILL
RESULT.

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHEAST KANSAS AROUND 730 PM
...IN THE JOPLIN AREA OF SOUTHWEST MISSOURI AROUND  830 PM...IN
THE SPRINGFIELD AND BRANSON AREAS AFTER 900 PM AND IN THE WEST
PLAINS AREA AFTER 1000 PM.

OVERNIGHT...THE STORMS WILL BEGIN TO PRODUCE LOCALLY HEAVY RAIN.
SOME OF THE HEAVIER STORMS COULD DUMP BETWEEN 1 1/2 INCHES TO 3
INCHES OF RAIN.  IF THIS FALLS OVER A SHORT PERIOD OF TIME...FLOODING
WILL BE LIKELY ESPECIALLY OVER LOW WATER BRLIDGE CROSSINGS.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND FORECASTS.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:55 PM CDTSevere Thunderstorm WarningSGFMorgan35 min
May 25, 6:21 PM CDTSevere Thunderstorm WarningSGFMiller34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.